Alert archive / Alabama / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 165, NWS Huntsville, AL

August 15, 2005Franklin County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Aug 15, 2005, 1:49 PM CDT for Franklin County, Alabama. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 15, 2005, 1:49 PM CDT (18:49 UTC)
Expired
Aug 15, 2005, 2:15 PM CDT
In force
26 min
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

County Franklin County, AL

The radar

The Columbus AFB radar (KGWX), 75 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.8 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2005-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1265 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2005-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1265 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
1317 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 1:39 PM CDT, 10 minutes earlier.

Area forecast discussion, Aug 15, 1:39 PM CDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
139 PM CDT MON AUG 15 2005

.DISCUSSION...
DESPITE THE 5H RIDGE CENTER LOCATED NEARLY ON TOP OF THE LOCAL
AREA...CONVECTIVE COVERAGE IS CONSIDERABLY GREATER THAN
YESTERDAY. THIS IS LIKELY DUE TO THE HIGHER LOW LEVEL MOISTURE IN
PLACE WITH SFC DEW POINTS OF 70-75F. COVERAGE SHOULD BE HIGHEST
NEAR RESIDUAL OUTFLOW BOUNDARY IN MID TN. NEAR STORM ENVIRONMENT
IS YIELDING SBCAPES IN EXCESS OF 3500 J/KG OVERALL...WHICH WILL
LIKELY EXCEED 4000 J/KG WITHIN THE NEXT HOUR OR SO. GOES WINDEX
VALUES ARE NOW EXCEEDING 60...WITH WMSI VALUES CORRESPONDING TO
50-65KT WET MICROBURST POTENTIAL. KHTX SHOWED A RECENT PROXIMITY
STORM WITH DIVERGENT BASE VELOCITY SIGNATURE AND MAX OF 35KT SO
FAR. I SUSPECT WITH FURTHER HEATING...ELEVATED CORES WILL
INTENSIFY THE LOCAL DAMAGING WIND THREAT. AS WITH THE LAST SEVERAL
DAYS...EXPECT STORMS TO DISSIPATE RAPIDLY TOWARD SUNSET.

PERSISTENCE TYPE FORECAST LOOKS LIKE BEST ROUTE TO GO THROUGHOUT
THE 7 DAY PERIOD...EVEN IN THE LONG TERM. LONG TERM MODEL
CONFIDENCE IS PRETTY SHAKY WITH NO RUN TO RUN CONTINUITY SINCE
YESTERDAY. FOR DAYS 1 TO 3...FORECAST CONCERN IS WHETHER OR NOT
THE SHORTWAVE WILL AID LIFT AND WIDER SPREAD RAINFALL ON
WEDNESDAY. I BELIEVE THE MODELS ARE DERIVING THIS WAVE FROM MCS
ACTIVITY IN THE SOUTHERN PLAINS INTO THE MID SOUTH. THIS IS
PLAUSIBLE TO A CERTAIN EXTENT...BUT NOT ENOUGH TO HANG MY HAT ON
FOR INCREASING GOING CHANCE POP FORECAST. SO...HAVE LEFT THIS
ALONE FOR NOW. INDEED...IF AN OUTFLOW BOUNDARY IS GENERATED
TUESDAY INTO TUESDAY NIGHT WHICH TAKES RESIDENCE IN THE TN
VALLEY...POPS WILL INCREASE GIVEN THE CURRENT BUOYANT AIRMASS IN
PLACE.

ONLY SIGNIFICANT CHANGES TO THE EXTENDED FORECAST WERE TO RAISE
HIGH TEMPS A BIT DAYS 5-7 GIVEN LOW CONFIDENCE IN COLD FRONT
ARRIVING THIS FAR S. IM TAKING A CONSERVATIVE APPROACH ON THIS
GIVEN THAT THE 5H RIDGE LOOKS TO REMAIN STRONG THROUGH THIS WEEK.

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE	73 94 73 91 / 20 40 30 40
SHOALS		73 95 72 91 / 20 40 30 40
CULLMAN		73 93 72 91 / 20 40 30 40
FAYETTEVILLE	72 94 71 91 / 20 40 30 40
FORT PAYNE	70 91 71 88 / 20 40 30 40

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

KULA
Hazardous weather outlook, Aug 15, 11:42 AM CDT, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1142 AM CDT MON AUG 15 2005

ALZ001>010-016-TNZ076-096-097-160200-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
1142 AM CDT MON AUG 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(TODAY AND TONIGHT)...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON.  A FEW OF
THE STORMS WILL BE CAPABLE OF PRODUCING MICROBURSTS...OR LOCALIZED
DAMAGING WINDS OVER 60 MPH.  THE STORMS WILL ALSO CONTAIN FREQUENT
CLOUD TO GROUND LIGHTNING...LOCALLY HEAVY DOWNPOURS...AND SMALL HAIL.

AREAL COVERAGE OF THUNDERSTORMS IS EXPECTED TO REMAIN SMALL...SO
RELIEF FROM THE HEAT WILL BE LIMITED.  HIGH TEMPERATURES IN THE LOW
TO MID 90S ALONG WITH VERY HUMID CONDITIONS WILL YIELD HEAT INDICES
FROM 100 TO 108 DEGREES.

.DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY)...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED THROUGH
THE PERIOD.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT EXPECTED THROUGH THE OUTLOOK PERIOD.

KULA

In the hours before

Special weather statement, Aug 15, 1:43 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
143 PM CDT MON AUG 15 2005

ALZ003-151915-
FRANKLIN-
143 PM CDT MON AUG 15 2005

...SIGNIFICANT WEATHER ALERT FOR FRANKLIN COUNTY UNTIL 215 PM...

AT 140 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RUSSELLVILLE. THIS STORM WAS NEARLY
STATIONARY.

WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  ISBELL.
  RUSSELLVILLE.
  PLEASANT RIDGE.

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

10

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 2:19 PM CDTFlash Flood WarningHUNFranklin3 hr
Aug 15, 2:40 PM CDTFlash Flood WarningHUNMorgan3 hr
Aug 15, 3:09 PM CDTFlash Flood WarningHUNLauderdale2 hr
Aug 15, 3:46 PM CDTSevere Thunderstorm WarningHUNMadison29 min
Aug 15, 4:14 PM CDTSevere Thunderstorm WarningHUNMadison31 min
Aug 15, 4:19 PM CDTFlash Flood WarningHUNMadison116 min
Aug 15, 5:30 PM CDTSevere Thunderstorm WarningHUNDeKalb30 min
Aug 15, 3:15 PM CDTSevere Thunderstorm WarningHUNFranklin34 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.